Glasgow Coma Scale (GCS) calculator

Pick the strongest eye, verbal and motor response to get a GCS total from 3 to 15.

Loading the tool…

Processing and privacy: The result is calculated inside your browser and your data is not sent to any server.

How to use it

  1. Enter eye opening, verbal response and motor response.
  2. The result appears straight away and updates as you edit.
  3. Copy the result, or copy a link that keeps the same values to share it.

How it is calculated

GCS = eye (1 to 4) + verbal (1 to 5) + motor (1 to 6). Severity: 13 to 15 mild, 9 to 12 moderate, 3 to 8 severe.

Example

Inputs: Eye opening = 3: To sound, Verbal response = 4: Confused, Motor response = 5: Localizes. Result: GCS total: 12 / 15; Severity: Moderate; Code: E3 V4 M5.

Limits and caveats

  • It does not handle a response that cannot be tested, such as speech in an intubated patient, usually recorded as NT.
  • Young children use a modified verbal scale.
  • An educational estimate that does not replace assessment by a doctor or pharmacist.

Questions about this tool

What are the lowest and highest scores?

The lowest is 3 and the highest is 15; there is no zero.

What does 8 or less mean?

It is a severe injury and is often used as a sign that the airway needs protecting.

Why record the parts, not just the total?

Two equal totals can hide very different states, so it is written as, for example, E3 V4 M5.